Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

First hand experience


  • Please log in to reply
7 replies to this topic

#1 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 1,069 posts

Posted 29 July 2013 - 07:45 PM

I think the best person to ask is someone who has PD so here goes. How do you know personally when the medicine you take is too strong or not enough for you? I've weaned down my mom's Mirapex from .75mg in the afternoon to .50mg but keeping it at .75mg in the morning and night. What would be an indication to me that she needs to be back up to .75mg in the afternoon. I decreased it to hopefully not have her as sleepy and not fog her brain as much. She is still on 150mg Stalevo 3 times a day with them. I also wondered if her balance problems was due to too much Mirapex so I'm experimenting with her doctor's awareness. Up until 6 weeks ago she was able to walk by herself for at least 5 minutes but now her legs are like noodles and she can't balance and falls down hard. I don't know why this is happening. Is she on too much or too little. How do you know yourself what you are taking is right? Like.... if you feel a certain way how do you know it's because you need more or less??

#2 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,179 posts

Posted 07 August 2013 - 01:24 PM

Great question. You are dealing with this in the correct manner. My main tip when someone wants to increase or decrease medication is to (1) start with only one medication. If you start with more than one, you don't know which one may be the issue, and (2) start low and go slow. You are doing the correct thing by only decreasing one of the doses throughout the day instead of all of them. So, I applaud you for handling it it in the correct way.
Back to the questions at hand, how do you know if she is getting too much or too little meds, or the right amount?I guess to start with, if her doses are too low, her major parkinson symptoms will be coming back and are usually worse than before she started the medication. I know this may sound like the obvious answer, but it is really the only answer.
The more important question:is the dose too high.
With the Mirapex, a slight increase in drowsiness is normal. It usually comes in the form of sudden sleep. All of a sudden she is talking to you, then nods off. That is somewhat normal. Also her fatigue may get worse. If she is sleeping all the time, the dose may be too high. Also if you see any compulsive issue, like constant cleaning, or always on the go, those are also signs of too high of a dose.
With stale, too high of a dose will usually be noticed by the same symptoms as too high of a dose of sinemet (which makes up part of stalevo). Dyskensia (jerking or abnormal movement of the arms and or legs is one of the the primary symptoms of too high of a dose.
Also, and this os VERY IMPORTANT: Using levodopa together with pramipexole may increase the effects of levodopa. Contact your doctor if you experience nausea, diarrhea, vomiting, weakness, fainting, confusion, hallucinations, muscle twitching, and agitation. If your doctor does prescribe these medications together, you may need a dose adjustment or special test to safely use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor. So, you may be looking at the stalevo being too high, when really it is the Mirapex which is causing the sinemet in stalevo to bring out these symptoms. So, a decrease in Mirapex, rather than stalevo may be a better choice.
Hope this helps and please keep me posted.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#3 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 1,069 posts

Posted 07 August 2013 - 02:16 PM

In your case how did you know you are on the right dosage of meds? Did you keep going up and then something happened to make you realize you should stay where you are and not keep taking more?

Before the teeth grinding happened my mom was on .75MG Mirapex with 150mg Stalevo 3 times a day for years and was fine. I slowly titrated her back up to 150 from 125 the last few months after the grinding and she's still good. The only difference is I got rid of the Sinemet at 2am so I guess Sinemet was the culprit the whole time. The non stop sleepiness is robbing her years of living. She goes to a daycare center in the daytime while I work and they keep threatening to remove her because she falls asleep all the time there and they feel it's best if she just stays home to do that. I had an argument with an idiot that works there today about that issue. She insisted my mom was deprived of sleep which is the reason she's so drowsy. I repeatedly told her it's medication caused but she shook her head and refused to believe that. I was ready to ask if she was a doctor or lived with us to know this for sure. Stupid people are all around us.

It's been close to 3 weeks for the decrease of Mirapex in the afternoon and I do not notice anything bad. No shaking and a bit more awake. I wonder if I should decrease another dose now and see what happens. The morning or evening dose?

#4 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,179 posts

Posted 15 August 2013 - 10:50 AM

It is proven that Mirapex can cause spontaneous drowsiness. In some people even a dose of sinemet and a low dose od Mirapex can cause the same thing.
When do you know you are at the correct dose? Great question. The way I know is when I have the greatest benefit with the least amount of tolerable side effects.
Now I do not take Mirapex anymore due to the drowsiness issue. When I was on it, we also tried a few other meds that they use to combat the drowsiness. Such as Provigil, Nuvigil, Roserem, Ritalin, and finally settleing on Adderall. Which completely eliminated the anytime drowsiness.
Being at the correct dose may not be eliminating all the symptoms, it may be decreasing them enough to increase the quality of like without having the side effects destroy the quality of life.
I hope that helps. Keep me updated.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#5 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 1,069 posts

Posted 15 August 2013 - 03:08 PM

if Aderall took care of the drowsiness issues then why did you stop Mirapex anyways?

We saw my mom's doctor on Monday and he said it was ok to decrease Mirapex further but he also had us decrease Namenda from 20mg a day to 10mg meaning 5mg morning and night. He said at the stage my mom is at there really is no benefit to stay on Namenda but decreasing it might help with the sleepiness. I didn't want to decrease Mirapex until maybe next month. So far she's ok with the.25 mg decrease so I will wait to decrease another .25mg and see then. Currently she's on a total of 2mg a day. with 150mg Stalevo 3 times a day.

The PD meds lasts about 6 hours max in my mom's system. After that her legs are like wet noodles and she cannot stand or balance at all. Unfortunately due to experience she is at the level of Stalevo that she can tolerate. If she were to take another dose then the grinding will start all over again. The sad part is that this happens while she is still at the daycare center and nothing can be done. They just let her sit there slumped over until my caretaker goes to take her home. It breaks my heart to hear about this when I get home from work. Life really is not fair.

#6 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,179 posts

Posted 11 September 2013 - 12:03 PM

I had to outway the other side effects of Mirapex and decided Mirapex was causing to many other side effects than it was helping me. But drowsiness was one of the main ones.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#7 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 1,069 posts

Posted 12 September 2013 - 01:29 PM

Mirapex is highly addictive. How did you get off it without going bonkers? What are you taking in it's place?

My mom is back on .75mg Mirapex 3 times a day. The decrease did not help with the drowsiness and if anything made her less mobile.

I have also increased back the Namenda to 10mg twice a day from 5mg twice a day. She was great the first week but by the 2nd week she couldn't walk or sit in a chair without much assistance.

Looks like all these drugs affect the brain and movement. If she takes nothing she is wide awake but can't move. Once she takes her meds she's high and hallucinates and closes her eyes but at least can move around for a half hour here and there. There is no happy medium. Her brain wave is super slow and nothing seems to keep her interested and alert.

#8 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,179 posts

Posted 13 September 2013 - 12:05 PM

I tappered off and slowly increased on sinemet and and anti-anxiety (for a short while). Now I am on Sinemet CR 3 times a day, and 10/100 or 25/100 sinemet an hour before my next Sinemet CR. Depending on how bad I feel.
In the elderly it is so difficult to "get it right". Sometimes it seems like they just need a "drug overhaul." In hospitals, that is what the pharmacy residents did. Tappered down the mandatory. Meds, then evaluated the whole regime. It really helped .
Good luck and keep me updated.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users